Endocrinologist Richard Jackson, MD

Question: How does Type 2 with Metformin effect B12 intake?

Metformin, derived from the French lilac plant, is an amazing treatment for diabetes that is effective, safe, inexpensive and has very few side effects. One side effect that can occur in some people with long-term use is a lowering of vitamin B12 levels. Vitamin B12 is helpful in maintaining the health of your nerves and red blood cells, and severe vitamin B12 deficiency is associated with neuropathy (nerve damage) and anemia. It is important to note that there haven’t been any studies that have shown that these severe effects of vitamin B12 deficiency are more common in people taking Metformin.

What has been shown is that some people, about 20%, who have been taking Metformin regularly, show lower levels of vitamin B12 in their blood. These low levels themselves do not seem to cause any problems, but there is the possibility that if they persist, either anemia or some nerve damage could eventually occur. Fortunately, vitamin B12 is inexpensive and easy to take. A cautious approach is to regularly monitor your vitamin B12 levels if you are taking Metformin, about once a year. If low levels of vitamin B12 are detected, simple treatment with a daily vitamin B12 pill (about 1,000 micrograms, which is the same as 1 milligram) should restore your B12 levels to the normal range.

If you take certain antacids or medicines for peptic ulcers or gastric reflux, you may be a little more likely to develop low vitamin B12 levels. However, a yearly check should pick up any problems, and tell you whether you need to start on any treatment with a vitamin B12 pill.


Leave a Reply


Skip to toolbar
SIGN INTO YOUR ACCOUNT

Your privacy is important to us and we will never rent or sell your information.

  Create New Account
×
CREATE ACCOUNT
  Already Have An Account?
×
FORGOT YOUR DETAILS?
×

Go up